Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 95, NWS Aberdeen, SD

August 14, 2021Dewey County, Stanley County, Sully County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 14, 2021, 7:48 PM MDT for Dewey County, Stanley County, Sully County, South Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2021, 7:48 PM MDT (01:48 UTC)
Expired
Aug 14, 2021, 8:30 PM MDT
In force
42 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Dewey County, SD, Stanley County, SD, Sully County, SD

The radar

The Rapid City radar (KUDX), 174 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 1.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2021-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2021-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1137 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
2285 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

835 
WUUS53 KABR 150148
SVRABR
SDC041-117-119-150230-
/O.NEW.KABR.SV.W.0095.210815T0148Z-210815T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
848 PM CDT Sat Aug 14 2021

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  West central Sully County in central South Dakota...
  Northwestern Stanley County in central South Dakota...
  South central Dewey County in north central South Dakota...

* Until 930 PM CDT/830 PM MDT/.

* At 847 PM CDT/747 PM MDT/, a severe thunderstorm was located 13
  miles south of Ridgeview, or 18 miles east of Eagle Butte, moving
  south at 20 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Mission Ridge around 830 PM MDT.

Other locations impacted by this severe thunderstorm include eastern
Cheyenne River Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4505 10108 4509 10084 4468 10061 4467 10106
TIME...MOT...LOC 0147Z 341DEG 18KT 4491 10088 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Mohr
1 follow-up statement
989 
WWUS53 KABR 150224
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
924 PM CDT Sat Aug 14 2021

SDC041-117-119-150234-
/O.EXP.KABR.SV.W.0095.000000T0000Z-210815T0230Z/
Sully SD-Stanley SD-Dewey SD-
924 PM CDT Sat Aug 14 2021

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL SULLY...
NORTHWESTERN STANLEY AND SOUTH CENTRAL DEWEY COUNTIES WILL EXPIRE AT
930 PM CDT/830 PM MDT/...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4505 10108 4509 10084 4468 10061 4467 10106
TIME...MOT...LOC 0224Z 341DEG 18KT 4475 10080 

$$

Lueck

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 5:24 PM MDT, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 14, 5:24 PM MDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
624 PM CDT Sat Aug 14 2021

.SHORT TERM...(This Evening through Sunday Night)
Issued at 245 PM CDT Sat Aug 14 2021

Storms have developed over the Black Hills this evening. This
forecast area remains on the edge of the best instability. However,
25 kts of shear, 2000 J/kg of CAPE and 1600 J/kg of downdraft CAPE
do stretch into south central SD. With an expansive cu field in the
area of the llj from central SD to the James Valley, expect a few
storms may develop today before daytime heating wanes especially
across south central SD.

Southwest flow tonight will keep the downslope winds going along the
Prairie Coteau into Sunday morning. The llj may interact with a
couple of shortwaves early Sunday morning to produce some additional
showers or thunderstorms across northeast SD/west central MN and
central SD. Models have been a bit more consistent with the
potential over southeast ND and west central MN where the late night
llj will be stronger than across central SD, but the sfc trough
setting up over central SD may provide a better boundary interaction
for development than currently represented in the forecast.

The southerly sfc flow and upper ridge will keep the region baking
on Sunday with highs mostly in the 90s. The llj will strengthen
across the east again Sunday night, so may need to consider
increasing pops again for that time frame even though no shortwaves
will be there for added instability.

.LONG TERM...(Monday through Saturday)
Issued at 245 PM CDT Sat Aug 14 2021

The long term begins on Monday with a trough moving into the Pac NW,
with a down stream ridge over the Northern Plains. A fairly tight
surface pressure gradient will cause breezy to wind conditions
Monday and Tuesday. The Pac NW trough will deepen midweek before
slowly crossing the Northern Plains during the second half of the
work week. While there will be some instability ahead of the trough,
and surface cold front Wednesday afternoon in the western CWA, warm
700 mb temps should limit the overall severe potential. Depending on
model used, the trough and surface frontal boundary should cross the
region on Thursday, per the GFS, or Thursday night into Friday as
the ECMWF suggests. Timing of the frontal boundary will greatly
determine highs on Thursday and Friday, as well as pcpn chances.
Significantly cooler temperatures should move into the region on
Saturday with highs possibly in the low to mid 70s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 618 PM CDT Sat Aug 14 2021

Terminals KABR,KATY,KPIR,KMBG

Isolated thunderstorms will affect KPIR, KMBG and KABR through
sunset. Otherwise VFR conditions will prevail.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Wise
LONG TERM...SD
AVIATION...Scarlett
Hazardous weather outlook, Aug 14, 3:33 AM MDT, 16 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
433 AM CDT Sat Aug 14 2021

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-150945-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
433 AM CDT Sat Aug 14 2021 /333 AM MDT Sat Aug 14 2021/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

A few showers and thunderstorms are possible this afternoon and
evening across central South Dakota, and again tonight into Sunday
morning across portions of northeastern South Dakota and west central
Minnesota.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 14, 4:30 PM MDT, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
530 PM CDT Sat Aug 14 2021

SDZ006-142315-
Brown SD-
530 PM CDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of central Brown County
through 615 PM CDT...

At 529 PM CDT, Doppler radar was tracking a strong thunderstorm near
Westport, or 8 miles north of Aberdeen, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Columbia and Sand Lake Wildlife Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4551 9847 4559 9857 4578 9834 4563 9818
TIME...MOT...LOC 2229Z 226DEG 15KT 4558 9846

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Mohr

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 6:29 PM MDTSevere Thunderstorm WarningABRDewey, Potter46 min
Aug 14, 7:15 PM MDTSevere Thunderstorm WarningABRDewey, Potter60 min
Aug 14, 8:28 PM MDTSpecial Weather StatementABRDewey32 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.